Puerto Rico, 2016Flash Flood in Puerto Rico, May 30, 2016
May 30, 2016 · NWS SJU · 1 event in 1 county or zone
The combination of an upper level trough with abundant low level moisture produced scattered showers over the eastern half of Puerto Rico.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The combination of an upper level trough with abundant low level moisture produced scattered showers over the eastern half of Puerto Rico.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Juan, PR wrote its last area forecast discussion before the first event at May 30, 1:41 PM AST, 3 hours 34 minutes earlier.
Area forecast discussion, May 30, 1:41 PM AST, 3 hours 34 minutes before
Area Forecast Discussion
National Weather Service San Juan PR
141 PM AST MON MAY 30 2016
.SYNOPSIS...High pressure ridge north of the region and broad surface
trough spread across the central and eastern caribbean...will
maintain a moist southeasterly wind flow across the forecast area
through most of the work week. High amplitude trough across the
west Atlantic extending southwards into the Western Caribbean will
hold through the end of the week. Meanwhile upper level ridge will
remain positioned over the Northeastern Caribbean through the end
of the week. The present overall pattern aloft will maintain a west
southwest flow and diffluence aloft along with good ventilation for
convective development most of the week.
&&
.DISCUSSION...The combination of the upper trough just west of
the region along with a significant moist environment...local and
diurnal effects will continue to support rapid development of showers
and thunderstorm activity across portions of the islands and coastal
waters today and at least until Wednesday. Some of the showers and
thunderstorms will continue to produce periods of locally heavy rainfall
and gusty winds which will eventually lead to minor flooding of urban
areas... rivers and small streams especially along portions of the
northern half of Puerto Rico including parts of the San Juan metro
area.
The activity over land should taper off and diminish just after
sunset leaving variably cloudy skies over land. Another round of
showers an isolated thunderstorms will develop across the coastal
waters during the late evening and overnight hours. The persistent
southeasterly flow will steer these showers across portion of the
east and south coastal sections of the islands during the morning
hours. On Tuesday and possibly into Wednesday...expect showers
and thunderstorm activity to quickly develop once again over the
interior and west sections of Puerto Rico. This will again increase
the potential for urban and small stream flooding mainly across
Puerto Rico.
One note of concern is that although there may be periods of lesser
shower activity in some areas during the next few days...the soil
remain very saturated across portions of the northern half and
east sections of Puerto Rico. Some rivers and streams will continue
to run just above their normal levels especially in parts of the
east interior and west sections of Puerto Rico. Mudslides will
also remain possible in areas of steep terrain. For this reason...
residents...motorists and visitors in these areas should remain
alert and continue to monitor for any statements and bulletins
issued by the National Weather Service San Juan Puerto Rico.
For the long term ...By the end of the work week model guidance
suggest slight decrease in moisture transport and weakening of the
ridge aloft...as the upper trough west of the region fills and a
short wave trough moves just north of the area. Although lesser
dynamics and upper level support is expected by then...they will
still be sufficient low level moisture to allow daytime heating
and local terrain effects to lead to afternoon convection each
day.
&&
.AVIATION...SHRA/-TSRA still possible across mainland PR thru 22z.
Impacting mainly JSJ/JBQ/JMZ with at least periods of MVFR cigs.
Mountain top obscd likely at el Yunque and the Cordillera Central of
PR. Tops around Fl250-300 will continue over the waters between the
USVI and eastern PR terminals during the overnight hours...creating
mainly VCSH but -RA over the terminals at times. Low level winds
will continue ESE around 10-15 knots...but sfc winds will be light
and variable overnight.
&&
.MARINE...Seas expected to remain below 4 feet and southeast
winds will continue between 10-15 knots. However higher wind gusts
can be expected near enhanced shower and thunderstorm activity
which is expected to continue overnight through Tuesday. Dangerous
lightning strikes will also be likely with thunderstorms that develop
over the coastal waters surrounding Puerto Rico and the U.S Virgin
Islands.
&&
.PRELIMINARY POINT TEMPS/POPS...
SJU 77 87 78 89 / 30 40 40 40
STT 80 87 81 86 / 50 50 50 50
&&
.SJU Watches/Warnings/Advisories...
PR...None.
VI...None.
AM...None.
&&
13/09
Hazardous weather outlook, May 30, 8:00 AM AST, 9 hours 15 minutes before
FLCA42 TJSJ DDHHMM
HWOSPN
PERSPECTIVAS SOBRE CONDICIONES PELIGROSAS DEL TIEMPO
SERVICIO NACIONAL DE METEOROLOGIA SAN JUAN PR
719 AM AST LUNES 30 DE MAYO DE 2016
AMZ710>745-PRZ001>013-302330-
SAN JUAN Y VECINDAD-NORESTE-SURESTE-INTERIOR ESTE-
CENTRAL NORTE-INTERIOR CENTRAL-PONCE Y VECINDAD-NOROESTE-
INTERIOR OESTE-MAYAGUEZ Y VECINDAD-SUROESTE-CULEBRA-VIEQUES-
AGUAS COSTERAS Y MAR AFUERA DEL ATLANTICO Y DEL CARIBE-
719 AM AST LUNES 30 DE MAYO DE 2016
ESTA PERSPECTIVA SOBRE LAS CONDICIONES PELIGROSAS DEL TIEMPO ES
PARA PUERTO RICO Y LAS AGUAS COSTERAS ADYACENTES DEL ATLANTICO.
.DIA UNO...HOY Y ESTA NOCHE
.TRONADAS...EXISTE UNA PROBABILIDAD DE TRONADAS CON LLUVIA FUERTE...
VIENTOS BREVES EN RAFAGAS Y RAYOS FRECUENTES A TRAVES DE LAS AGUAS
LOCALES Y LA CORDILLERA CENTRAL DE PUERTO RICO...ESPECIALMENTE SOBRE
EL AREA DEL YUNQUE Y SECTORES DEL INTERIOR Y OESTE DE LA ISLA.
.INUNDACIONES...LLUVIAS FUERTES PUDIERAN RESULTAR EN INUNDACIONES
URBANAS Y DE RIACHUELOS. TAMBIEN...DEBIDO A LOS SUELOS YA
SATURADOS...DESLIZAMIENTOS E INUNDACIONES REPENTINAS SON POSIBLES EN
AREAS DE TERRENO EMPINADO Y A LO LARGO DE RIOS PRINCIPALES Y SUS
TRIBUTARIOS DEL ESTE DE PUERTO RICO ESTA TARDE. EN
ADICION...AGUACEROS Y TRONADAS A TRAVES DEL OESTE DE PUERTO RICO
PODRAN CONDUCIR A UN AUMENTO EN LOS NIVELES DE AGUA A LO LARGO DEL
RIO CULEBRINA Y SUS TRIBUTARIOS.
.CORRIENTES SUBMARINAS...EXISTE UN RIESGO MODERADO DE CORRIENTES
SUBMARINAS PARA ALGUNAS PLAYAS A LO LARGO DEL NORTE DE PUERTO RICO.
.DIAS DOS HASTA SIETE...MARTES A DOMINGO
EL POTENCIAL DE INUNDACIONES URBANAS Y DE RIACHUELOS PERMANECE ALTA
POR LOS PROXIMOS DIAS A TRAVES DE PUERTO RICO...YA QUE SE ESPERAN
AGUACEROS Y TRONADAS CADA DIA. UN RIESGO MODERADO DE CORRIENTES
SUBMARINAS CONTINUARA DURANTE LA MAYOR PARTE DE LA SEMANA LABORAL A
TRAVES DE LAS PLAYAS ORIENTADAS HACIA EL NORTE Y ESTE DE LAS ISLAS.
.COMUNICADO SOBRE INFORMACION REPORTADA POR OBSERVADORES...
NO SE ANTICIPA ACTIVACION AMPLIA DE OBSERVADORES...SIN EMBARGO...SE
LES EXHORTA A LOS OBSERVADORES INDIVIDUALES A REPORTAR TEMPERATURAS
ALTAS...VIENTOS FUERTES...INUNDACIONES Y CORRIENTES SUBMARINAS
AL SERVICIO NACIONAL DE METEOROLOGIA EN SAN JUAN.
AMZ715-725-VIZ001-002-302330-
SAN TOMAS SAN JOHN E ISLAS ADYACENTES-SANTA CRUZ-
AGUAS CERCA DE LA COSTA DEL ATLANTICO Y AGUAS COSTERAS
ADYACENTES DEL CARIBE-
719 AM AST LUNES 30 DE MAYO DE 2016
ESTA PERSPECTIVA SOBRE LAS CONDICIONES PELIGROSAS DEL TIEMPO ES
PARA LAS ISLAS VIRGENES AMERICANAS Y LAS AGUAS COSTERAS ADYACENTES.
.DIA UNO...HOY Y ESTA NOCHE
.TRONADAS...EXISTE UNA PROBABILIDAD DE TRONADAS CON LLUVIA FUERTE...
VIENTOS BREVES EN RAFAGAS Y RAYOS FRECUENTES A TRAVES DE LAS ISLAS
VIRGENES AMERICANAS Y AGUAS CERCANAS.
.DIAS DOS HASTA SIETE...MARTES A DOMINGO
EL POTENCIAL DE INUNDACIONES URBANAS Y DE CUNETAS AUMENTARA EL
MARTES A MEDIDA QUE LA HUMEDAD AUMENTE A TRAVES DE LA REGION
.COMUNICADO SOBRE INFORMACION REPORTADA POR OBSERVADORES...
NO SE ANTICIPA ACTIVACION AMPLIA DE OBSERVADORES...SIN EMBARGO...SE
LES EXHORTA A LOS OBSERVADORES INDIVIDUALES A REPORTAR TEMPERATURAS
ALTAS...VIENTOS FUERTES...INUNDACIONES Y CORRIENTES SUBMARINAS AL
SERVICIO NACIONAL DE METEOROLOGIA EN SAN JUAN.
In the hours before
Special weather statement, May 30, 12:31 PM AST, 4 hours 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN JUAN PR
1231 PM AST MON MAY 30 2016
PRZ005-008-301715-
NORTH CENTRAL-NORTHWEST-
1231 PM AST MON MAY 30 2016
...A STRONG THUNDERSTORM WILL AFFECT CAMUY...ISABELA...
QUEBRADILLAS...AGUADILLA...ARECIBO...HATILLO AND MOCA
MUNICIPALITIES...
AT 1229 PM AST...A STRONG THUNDERSTORM WAS LOCATED OVER
CAMUY...MOVING NORTHWEST NEAR 20 MPH. SIMILAR THUNDERSTORMS ARE
DEVELOPING ALONG THE NORTH COAST OF PUERTO RICO FROM ARECIBO TO
ISABELA.
WINDS IN EXCESS OF 30 MPH ARE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
ARECIBO...CAMUY...ISABELA...HATILLO...QUEBRADILLAS AND AGUADILLA.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
LAT...LON 1851 6702 1849 6698 1848 6692 1850 6680
1847 6674 1847 6670 1848 6668 1844 6663
1836 6670 1844 6705 1846 6706 1845 6708
1847 6717 1848 6717 1850 6714 1852 6710
TIME...MOT...LOC 1629Z 122DEG 16KT 1847 6686
DSSpecial weather statement, May 30, 12:41 PM AST, 4 hours 34 minutes before
COMUNICADO ESPECIAL SOBRE LAS CONDICIONES DEL TIEMPO
SERVICIO NACIONAL DE METEOROLOGIA SAN JUAN PR
1231 PM AST LUNES 30 DE MAYO DE 2016
PRZ005-008-301715-
CENTRAL NORTE-NOROESTE-
1231 PM AST LUNES 30 DE MAYO DE 2016
...UNA TRONADA FUERTE AFECTARA LOS MUNICIPIOS DE CAMUY...ISABELA...
QUEBRADILLAS...AGUADILLA...ARECIBO...HATILLO Y MOCA.
A LAS 12:29 PM AST...UNA TRONADA FUERTE ESTUVO LOCALIZADA
SOBRECAMIU...MOVIENDOSE HACIA EL NOROESTE CERCA DE 20 MPH. TRONADAS
SIMILARES SE ESTAN DESARROLLANDO A LO LARGO DE LA COSTA NORTE DE
PUERTO RICO DESDE ARECIBO HASTA ISABELA.
LAS LOCALIDADES IMPACTADAS INCLUYEN...ARECIBO...CAMUY...ISABELA...
HATILLO...QUEBRADILLAS Y AGUADILLA.
VIENTOS EN EXCESO DE 30 MPH SON POSIBLES COMO PARTE DE ESTA
ACTIVIDAD.
RAYOS FRECUENTES ESTAN OCURRIENDO COMO PARTE DE ESTA ACTIVIDAD.
RAYOS PUEDEN CAER A 10 MILLAS DE DISTANCIA DE UNA TRONADA.
REFUGIESE DENTRO DE UN EDIFICIO O VEHICULO.
DS/ICP
Flash Flood, Naguabo
- When
- May 30, 5:15 PM AST to 6:30 PM AST
- Where
- Naguabo County, Naguabo to 0.57 mi E of Naguabo
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 18.220, -65.730
Impassable roads were reported along route PR-31 near exit 22 and some parts of route PR-3 near Rio Blanco.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding in Pennsylvania, May 30, 20161 death · 2 events
- Hail in Texas, May 30, 2016$300,000 · 2.75 in hail · 3 events
- Hail and Damaging Wind in Iowa, May 30, 2016$51,000 · 1.25 in hail · 8 events
- Flash Flood and Damaging Winds in Mississippi, May 30 to 31, 2016$54,000 · 50 kt wind · 3 events
- Damaging Winds and Lightning Strike in New York, May 30, 2016$50,000 · 50 kt wind · 4 events
- Tornado in Texas, May 30, 2016$50,000 · EF0 · 1 event
- Damaging Wind in Georgia, May 30, 2016$50,000 · 65 kt wind · 1 event
- Tornado and Damaging Wind in Colorado, May 30, 2016EF1 · 2 events
- Hail and Damaging Winds in Nebraska, May 30, 2016$3,000 · 1.5 in hail · 19 events
- Flash Flooding and Hail in Texas, May 30, 2016$500 · 2 in hail · 16 events
- Hail and Damaging Winds in South Dakota, May 30, 20162 in hail · 11 events
- Hail and Damaging Wind in Iowa, May 30, 201657 kt wind · 9 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 640321.